Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Apr 8, 2024, 9:40 PM MDT for 5 counties in Montana. It was in force for 17 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 2024, 9:40 PM MDT (03:40 UTC)
- Expired
- Apr 9, 2024, 2:39 PM MDT
- In force
- 17 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 100 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 9:59 PM MDT | NON-TSTM WND GST 58 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Apr 8, 10:21 PM MDT | NON-TSTM WND GST 76 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Apr 8, 11:00 PM MDT | NON-TSTM WND GST 58 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Apr 8, 11:45 PM MDT | NON-TSTM WND GST 60 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Apr 9, 1:00 AM MDT | HIGH SUST WINDS 40 | 2 Se Browning, MT | Average wind speed of 40.2 mph from midnight to 1AM MDT. |
| Apr 9, 2:00 AM MDT | NON-TSTM WND GST 56 | 14 W Bynum, MT | Mesonet station DELMT Dellwo (MCSCN). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWUS75 KTFX 090340 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 940 PM MDT Mon Apr 8 2024 MTZ301>303-307-091200- /O.UPG.KTFX.HW.A.0005.240409T0600Z-240410T0000Z/ /O.NEW.KTFX.HW.W.0006.240409T0340Z-240410T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Including the following locations: Dupuyer, Browning, Santa Rita, Babb, Kiowa, Heart Butte, Saint Mary, East Glacier Park, Marias Pass, Logan Pass, Ethridge, Rogers Pass, and Cut Bank 940 PM MDT Mon Apr 8 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph. Isolated wind gusts up to 80 mph are possible along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, and Southern Rocky Mountain Front. * WHEN...Until 6 PM MDT Tuesday. * IMPACTS...High winds may move loose debris and damage property. Travel could be difficult, especially for high profile vehicles and those pulling trailers. * ADDITIONAL DETAILS...Two distinct periods of strong and gusty winds are likely from late tonight through Tuesday afternoon, with a brief reduction in winds during the mid- to late morning hours on Tuesday. The first period of strong and gusty winds will occur from late tonight through the early morning hours on Tuesday as mountain waves move east off of the Rocky Mountain Front, with the second period of strong winds occurring during afternoon hours on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ308-091200- /O.NEW.KTFX.HW.W.0006.240409T0340Z-240410T0000Z/ Southern High Plains- Including the following locations: Pendroy, Bynum, and Choteau 940 PM MDT Mon Apr 8 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Southern High Plains. * WHEN...Until 6 PM MDT Tuesday. * IMPACTS...High winds may move loose debris and damage property. Travel could be difficult, especially for high profile vehicles and those pulling trailers. * ADDITIONAL DETAILS...Two distinct periods of strong and gusty winds are likely from late tonight through Tuesday afternoon, with a brief reduction in winds during the mid- to late morning hours on Tuesday. The first period of strong and gusty winds will occur from late tonight through the early morning hours on Tuesday as mountain waves move east off of the Rocky Mountain Front, with the second period of strong winds occurring during afternoon hours on Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
2 follow-up statements
567 WWUS75 KTFX 090809 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 209 AM MDT Tue Apr 9 2024 MTZ301>303-307-308-100000- /O.CON.KTFX.HW.W.0006.000000T0000Z-240410T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Dupuyer, Bynum, Browning, Santa Rita, Babb, Kiowa, Heart Butte, Saint Mary, Pendroy, East Glacier Park, Marias Pass, Choteau, Logan Pass, Ethridge, Rogers Pass, and Cut Bank 209 AM MDT Tue Apr 9 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts mostly up to 65 mph, but gusts to 80 mph possible along the immediate eastern slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front and adjacent foothills and plains, and Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 6 PM MDT this evening. * IMPACTS...High winds may move loose debris and damage property. Travel could be difficult, especially for high profile vehicles and those pulling trailers. Periods of blowing snow may also cause reduced visibility over mountain passes. * ADDITIONAL DETAILS...Two distinct periods of strong and gusty winds are expected through today, with a brief reduction in winds in between them during the mid- to late-morning hours. The first period will continue through the early morning hours as mountain waves move east off of the Rocky Mountain Front. The second period will occur during the afternoon hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
252 WWUS75 KTFX 092039 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 239 PM MDT Tue Apr 9 2024 MTZ301>303-307-308-092145- /O.CAN.KTFX.HW.W.0006.000000T0000Z-240410T0000Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern Rocky Mountain Front- Southern High Plains- Including the following locations: Babb, Heart Butte, Dupuyer, Bynum, Ethridge, Pendroy, Choteau, Marias Pass, Santa Rita, Rogers Pass, Cut Bank, Kiowa, Saint Mary, Logan Pass, East Glacier Park, and Browning 239 PM MDT Tue Apr 9 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have weakened across the area and are no longer expected to pose a threat to life or property. $$ Ludwig
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 8, 8:31 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 8, 8:31 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 831 PM MDT Mon Apr 8 2024 .SYNOPSIS... Today, warmer and drier weather is forecast. Tonight, strong gusty winds begin to develop across The North and South Rocky Mountain Front and the adjacent plains. In that area, High Winds are possible tomorrow. Additionally, some mostly mountain moisture falls across portions of north central, central and southwest Montana into Wednesday morning. && .UPDATE... No changes to the current forecast for tonight. Strong winds are still possible along the front range of the Rockies and in the Cut Bank area, but current thinking is that most areas will generally be below warning criteria. However, some 00z guidance might come in with slight stronger winds, so midnight shift will take another look about possibly changing the high wind watch to a warning. Scattered rain/snow showers develop along the divide tonight, then spread over Central/Southwest MT on Tuesday. Brusda && .AVIATION... 830 PM MDT Mon Apr 8 2024 (09/00Z TAF Period) VFR conditions will occur this evening, but do expect increasing clouds overnight. Rain/snow develops along the divide, with a few rain/snow showers on Tuesday over Central and Southwest MT. Overall, VFR conditions expected at most terminal sites through the period. Mountains/passes will be obscured at times along the Rocky Mountain Front and across Southwest MT. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 308 PM MDT Mon Apr 8 2024/ Note: The forecast area for the National Weather Service Great Falls Weather Forecast Office includes north central, central and southwest Montana. Today and Tomorrow...Monday, an upper level ridge begins to build into the region, favoring warming and drying conditions. An upper level trof entering the Canadian west coast, removes mass from the ridge, and a strong cross-barrier flow develops across The Continental Divide. The National Blend of Models (NBM) v4.2, continues to include Cut Bank in an area of 78% probability to experience Maximum Wind Gusts of >= 48KT/55 mph. Having said this, northwesterly winds dominate the H700 wind component forecast. A westerly to west southwesterly wind component would be more preferred for a high wind setup. Mountain Wave is forecast under the period of mountain top stability. If we reach High Wind criteria, I believe that said criteria will be reached with sustained wind speeds at Cut Bank during the Tuesday afternoon hours. Due to Meteorologist low confidence in an imminent High Wind event, I've chosen to continue the High Wind Watch, with the associated language that High Winds are "possible" across The N/S Rocky Mountain Front and the adjacent Hi-Line area. The afore mentioned trofing passing across the upper level ridge, allows some mountain snow, and some rain (rain/snow) to fall at lower elevations. - Fogleman Wednesday through Thursday...Ensemble clusters are in good agreement with the H500 ridge axis shifting east from over the Pacific Northwest and Western Canada (on Wednesday) to the Northern Rockies (through Thursday afternoon/evening). This will place the Northern Rockies beneath northwesterly flow, both at the surface and aloft, on Wednesday which will help to maintain isolated to scattered rain/snow showers across much of Central and North Central Montana through afternoon hours. High temperatures on Wednesday will be near normal across all of Southwest through North Central Montana, with readings rebounding back above normal on Thursday as the upper level ridge moves overhead and surface winds back to the south to southwest. While much of the day on Thursday will be dry, Pacific moisture advecting northeast ahead of the next disturbance during the evening and overnight hours will bring increasing chances for rain and/or snow along predominately the Continental Divide. Friday through next Monday...ensemble cluster begin to diverge at the end of the work week and through the weekend with respect to the evolution of longwave troughing moving over the Western CONUS and Canada, with a large degree of uncertainty arising in the position and/or timing of the trough and overall amplitude. This will ultimately affect how warm/cool temperatures are to the end of the work week and through the weekend, with the temperature spreads between 25th and 75th percentiles in the NBM ranging from 15 degrees on Friday, to 25 degrees on Saturday, to 18 degrees on Sunday at Great Falls. Additionally, these uncertainties will impact the placement and timing of precipitation, but an overall increase in precipitation chances can be expected across the Northern Rockies over this timeframe. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 36 56 33 52 / 10 20 40 10 CTB 36 52 29 50 / 0 10 20 0 HLN 36 56 34 56 / 10 40 30 10 BZN 28 54 30 53 / 10 60 30 0 WYS 20 43 19 47 / 0 60 30 0 DLN 30 52 29 55 / 10 30 0 0 HVR 35 59 32 53 / 0 20 40 0 LWT 29 49 29 45 / 0 40 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from midnight MDT tonight through Tuesday afternoon for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains-Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.